Could there be negative side-effects from taking 5-HTP?
No significant adverse effects have been reported in clinical trials of 5-HTP. Side effects appear to be generally limited to short-term, mild digestive distress and possible allergic reactions.
One potential safety issue with 5-HTP involves an interaction with a medication used for Parkinson's disease: carbidopa. Several reports suggest that the combination can create skin changes similar to those that occur in the disease scleroderma.
According to several reports, when dogs have consumed excessive amounts of 5-HTP, they developed signs of excess serotonin. In humans, this so-called “serotonin syndrome” includes such symptoms as confusion, agitation, rapid heartrate, high blood pressure, muscle jerks, loss of coordination, sweating, shivering, fever; and rapid breathing; coma and death are possible. Serotonin syndrome might also occur if 5-HTP is combined with drugs that raise serotonin levels, such as SSRIs (e.g., Prozac), other antidepressants, or the pain medication tramadol. There is a chance you might raise serotonin levels too high, causing a dangerous condition called serotonin syndrome.
There are some reasons for concern that 5-HTP could increase the risk of “infantile spasms” (technically, massive myoclonic seizure disorder) in developmentally disabled children.
Here is more information about 5-HTP.
We are not licensed physicians so cannot diagnose why this may have happened.
I hope that your doctor will be able to find the cause and enable you to find a natural cure.
Article ID: 494